Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 157, NWS Mobile, AL

October 25, 2019Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 25, 2019, 9:59 PM CDT for Clarke County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2019, 9:59 PM CDT (02:59 UTC)
Expired
Oct 25, 2019, 10:30 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarke County, AL

The radar

The Mobile radar (KMOB), 142 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 25, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 445 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
445 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS54 KMOB 260259
SVRMOB
ALC025-260330-
/O.NEW.KMOB.SV.W.0157.191026T0259Z-191026T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
959 PM CDT Fri Oct 25 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clarke County in southwestern Alabama...

* Until 1030 PM CDT.

* At 959 PM CDT, a severe thunderstorm was located 8 miles north of
  Coffeeville, or 17 miles west of Thomasville, moving north at 25
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Clarke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8794 3186 8798 3186 8807 3192 8807
      3192 8806 3193 8805 3194 8807 3198 8807
      3198 8806 3199 8807
TIME...MOT...LOC 0259Z 194DEG 22KT 3187 8803 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
816 
WWUS54 KMOB 260307
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1007 PM CDT Fri Oct 25 2019

ALC025-260330-
/O.CON.KMOB.SV.W.0157.000000T0000Z-191026T0330Z/
Clarke AL-
1007 PM CDT Fri Oct 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN CLARKE COUNTY...

At 1006 PM CDT, a severe thunderstorm was located 5 miles south of
Putnam, or 15 miles southeast of Butler, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Clarke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3199 8794 3190 8797 3190 8807 3192 8807
      3192 8806 3193 8805 3194 8807 3198 8807
      3198 8806 3199 8807
TIME...MOT...LOC 0306Z 191DEG 32KT 3194 8802 

HAIL...<.75IN
WIND...60MPH
 
$$
769 
WWUS54 KMOB 260322
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1022 PM CDT Fri Oct 25 2019

ALC025-260332-
/O.EXP.KMOB.SV.W.0157.000000T0000Z-191026T0330Z/
Clarke AL-
1022 PM CDT Fri Oct 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARKE COUNTY
WILL EXPIRE AT 1030 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Alabama.

LAT...LON 3199 8794 3190 8797 3190 8807 3192 8807
      3192 8806 3193 8805 3194 8807 3198 8807
      3198 8806 3199 8807
TIME...MOT...LOC 0322Z 194DEG 22KT 3194 8802 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 9:12 PM CDT, 47 minutes earlier.

Area forecast discussion, Oct 25, 9:12 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
912 PM CDT Fri Oct 25 2019

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...Have extended the tornado watch through 11 PM for the
following counties in Southwest Alabama where conditions still
support the possibility of a brief tornado or two: Clarke,
Washington and Choctaw. After 11 PM there should be a brief lull
in severe weather activity until around 3 to 4 AM when the low
level jet starts to nose into our area ahead of the approaching
cold front...so looks like another watch may be coming out later
tonight to address the potential of possible tornadoes and
damaging wind gusts. Additional rainfall will also exacerbate the
flash flooding developing over portions SE MS and SW AL. /08

&&

.PREV DISCUSSION... /issued 821 PM CDT Fri Oct 25 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...Added Clarke county to the Flash Flood Watch through
Saturday evening. Large portions of Clarke county have received
one to two inches of rainfall over the past few hours and storms
moving over the area tonight are expected to produce an
additional two to four inches.

PREV DISCUSSION... /issued 656 PM CDT Fri Oct 25 2019/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...Periods of showers and thunderstorms will continue
overnight along with widespread MVFR and ocnl IFR conditions. A
moderate to strong southeasterly wind will become more southerly
over night and southwesterly tomorrow afternoon. Conditions are
expected to start improving mid to late afternoon Saturday. /08

PREV DISCUSSION... /issued 454 PM CDT Fri Oct 25 2019/

NEAR TERM /Now Through Saturday/...A complicated synoptic
pattern exists over the local area. First off, a warm front has
been easing gradually northward through the course of the day over
the Gulf coast. Latest observations and mesonet data shows a
sharp thermal gradient along the boundary draped from southeast
Louisiana across the I-65 corridor. A brief look at notable mid
afternoon mesoscale analysis data shows mixed layer capes of
1000-1500 J/KG positioned along and south of the warm front, bulk
shear magnitudes of 40 to 55 kts over the heart of the forecast
area, and effective storm relative helicity values ~ 200 m2/s2
focused along the axis of the warm front. A very busy convective
day as northward moving cells in a well established warm, moist
sector have shown tendencies where storm scale rotation
tightens/strengthens as they approach the warm front. Tornadoes
can spin up quickly in this environment which looks to remain
favorable through the night. With that said, a new tornado watch
is now in effect thru 9 PM for the western half of the local area. A
risk of severe storms continues into early in the day Saturday as
the right rear entrance region to a 80 to 90 kt high level speed
max lifts up across the Mid-South, helping to enhance large scale
ascent, 40 to 50 kt southwesterly low level jet will also be
ejecting out to the northeast Saturday morning coincident with
favorable bulk shear magnitudes. The overall severe weather threat
appears to decrease through the course of the afternoon as the
large scale dynamics lift away and the axis of the surface front
nears.

Over the western Gulf, Tropical Depression 17 has intensified to
Tropical Storm Olga. As Olga gains latitude, it will merge with
the eastward moving cold front, becoming post-tropical before it
moves ashore the central coast of Louisiana. Heavy rain threat
continues given the strong southerly flow and transport of deep
tropical moisture northward out of the Gulf. Repeated storm
motions over the same areas favor excessive rain and a flash flood
threat. Thus, Flash Flood Watches will remain in place over the
MS zones eastward to portions of southwest AL. No coastal tropical
hazards at this time associated with Olga due to the expected
transition. A high end small craft advisory for winds will be
maintained on this package. A high surf advisory is now issued for
the AL/northwest FL coastal zones.

High risk of dangerous to potentially deadly rip currents
continues. /10

SHORT TERM /Saturday night Through Monday night/... A lingering
chance of showers may persist into Saturday evening before a much
drier airmass spreads into the region following frontal passage.
Indications are that the drier airmass will move into the region
for Sunday, so aside from a low POP over our far eastern zones to
account for uncertainty, will opt to have a dry forecast over most
of the area on Sunday. Cooler temperatures arrive behind the
front over our western zones Saturday night with lows around 50 to
the mid 50s. Highs Sunday should range in the lower to mid 70s.
Lows Sunday night should range in the 50s across most of the
region away from the immediate coast. /21

LONG TERM /Tuesday Through Friday/...An upper ridge of high
pressure stretching from the Bahamas to the eastern seaboard will
remain stationary and build through Wed then begin to shift east
on Thu is response to a deepening shortwave trof tracking eastward
over the central and lower Plains. With this pattern better
moisture in the lower levels begins to advect northward over the
north central gulf region and forecast area by late Tue leading to
better rain chances Wed through Thu. The best chance for measurable
rain will occur along the coast on Wed with a few strong storms
possible especially late Wed through Thu ahead of a surface cold
front that moves across the area by Thu afternoon. Temperatures
will be near or slightly above seasonal norms through the Mon
through Thu. 32/ee

MARINE...Tropical Storm Olga has formed over the western Gulf and
will move northward, crossing the central coast of Louisiana late
tonight. A strong onshore flow and high sea states are expected in
the near term. Scattered to numerous showers and thunderstorms
can be expected through early Saturday night. A few strong to
severe thunderstorms will likely contain strong to damaging wind
gusts and perhaps a few tornadoes. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Saturday evening for ALZ051>053-261-
     263-265.

     High Rip Current Risk through Sunday morning for ALZ265-266.

     High Surf Advisory until 1 PM CDT Saturday for ALZ265-266.

FL...High Rip Current Risk through Sunday morning for FLZ202-204-206.

     High Surf Advisory until 1 PM CDT Saturday for FLZ202-204-206.

MS...Flash Flood Watch through Saturday evening for MSZ067-075-076-
     078-079.

GM...Small Craft Advisory until 10 AM CDT Saturday for GMZ630>632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 25, 7:10 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
710 AM CDT Fri Oct 25 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-261215-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
710 AM CDT Fri Oct 25 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle through tonight.

A Flash Flood Watch is in effect for southeast Mississippi,
portions of southwest Alabama through tonight.

A Marginal Risk of severe weather is in effect for portions of
southeast Mississippi, portions of extreme southwest Alabama
beginning through tonight.

A Elevated Risk of flooding is in effect for southeast
Mississippi, portions of southwest Alabama through tonight.

A Limited Risk of flooding is in effect for portions of southwest
Alabama, portions of south central Alabama, inland Escambia
county in the western Florida panhandle through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle through 7:00 AM CDT
Sunday.

A Flash Flood Watch is in effect for southeast Mississippi,
portions of southwest Alabama through 7:00 PM CDT Saturday.

A Marginal Risk of severe weather is in effect for portions of
southeast Mississippi, portions of extreme southwest Alabama
through 7:00 AM CDT Saturday.

A Elevated Risk of flooding is in effect for southeast
Mississippi, portions of southwest Alabama through 7:00 PM CDT
Saturday.

A Limited Risk of flooding is in effect for portions of southwest
Alabama, portions of south central Alabama, inland Escambia
county in the western Florida panhandle through 7:00 PM CDT
Saturday.

.SPOTTER INFORMATION STATEMENT...

Please go to weather.gov/mob for additional information.

Activation of SkyWarn severe spotter networks is not expected
through Thursday.

GMZ630>636-650-655-670-675-261215-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
710 AM CDT Fri Oct 25 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm, southern Mobile Bay, Mississippi Sound
through tonight. Some thunderstorms could be strong with gusty
winds and possible waterspouts through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Small Craft Advisory is in effect for the Alabama and western
Florida waters out 60 nm, southern Mobile Bay, Mississippi Sound
until 10:00 AM CDT Saturday. Some thunderstorms could be strong
with gusty winds and possible waterspouts on Saturday.

In the hours before

Local storm report, Oct 25, 9:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
929 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     1 WSW I10 AND MCDONALD  30.53N 88.26W
10/25/2019                   MOBILE             AL   PUBLIC

            FUNNEL CLOUD REPORTED PASSING OVER
            INTERSTATE 10 AT MILE MARKER 10.

&&

BB
Local storm report, Oct 25, 9:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
938 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     HUTCHENS ELEMENTAR      30.63N 88.27W
10/25/2019                   MOBILE             AL   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS MULTIPLE HOMES WITH
            ROOF DAMAGE, POWER LINES DOWN. LIKELY
            TORNADO DAMAGE. REPORT VIA SOCIAL MEDIA.

&&

BB
Local storm report, Oct 25, 9:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
945 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TORNADO          2 ENE SEVEN HILLS       30.67N 88.27W
10/25/2019                   MOBILE             AL   BROADCAST MEDIA

            ROOF DAMAGE REPORTED BY BROADCAST MEDIA VIA
            SOCIAL MEDIA ON GWINNETT CT. TIME ESTIMATED
            BY RADAR.

&&

BB
Local storm report, Oct 25, 9:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
946 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          HUTCHENS ELEMENTAR      30.63N 88.27W
10/25/2019                   MOBILE             AL   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            HUTCHENS ELEMENTARY TO A TORNADO. BROADCAST
            MEDIA REPORTS MULTIPLE HOMES WITH ROOF
            DAMAGE, POWER LINES DOWN AND VIDEO OF
            TORNADO. TIME ESTIMATED BY RADAR AND REPORT
            VIA SOCIAL MEDIA.

&&

BB
Local storm report, Oct 25, 9:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
954 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TORNADO          SNOW AND TANNER WILLIAM 30.71N 88.28W
10/25/2019                   MOBILE             AL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A MULTIVORTEX
            TORNADO ON THE GROUND JUST NORTH OF SNOW
            ROAD AND TANNER WILLIAMS ROAD. TIME
            ESTIMATED BY RADAR.

&&

BB
Local storm report, Oct 25, 9:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
958 PM CDT FRI OCT 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          SNOW AND TANNER WILLIAM 30.71N 88.28W
10/25/2019                   MOBILE             AL   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM SNOW
            AND TANNER WILLIAMS FOR CORRECTED TIME.
            TRAINED SPOTTER REPORTS A MULTIVORTEX
            TORNADO ON THE GROUND JUST NORTH OF SNOW
            ROAD AND TANNER WILLIAMS ROAD. TIME
            ESTIMATED BY RADAR.

&&

BB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 7:45 PM CDTFlash Flood WarningMOBChoctaw, Washington6 hr
Oct 25, 8:12 PM CDTTornado WarningMOBChoctaw, Clarke33 min
Oct 25, 8:53 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington67 min
Oct 25, 8:54 PM CDTFlash Flood WarningMOBChoctaw, Clarke6 hr
Oct 25, 9:15 PM CDTSevere Thunderstorm WarningMOBClarke45 min
Oct 26, 1:51 AM CDTAreal Flood WarningMOBChoctaw, Clarke, Washington6 hr
Oct 26, 5:56 AM CDTWind AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more7 hr
Oct 26, 7:36 AM CDTSpecial Marine WarningMOB114 min
Oct 26, 7:52 AM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile10 hr
Oct 26, 7:59 AM CDTSpecial Weather StatementMOBMobile46 min
Oct 26, 8:28 AM CDTSevere Thunderstorm WarningMOBMobile, Washington26 min
Oct 26, 8:43 AM CDTSpecial Weather StatementMOBBaldwin, Clarke, Mobile, Washington47 min
Oct 26, 9:01 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile32 min
Oct 26, 9:22 AM CDTSpecial Marine WarningMOB83 min
Oct 26, 9:29 AM CDTSpecial Weather StatementMOBBaldwin61 min
Oct 26, 10:26 AM CDTSpecial Weather StatementMOBBaldwin49 min
Oct 26, 10:52 AM CDTSpecial Marine WarningMOB83 min
Oct 26, 12:32 PM CDTSpecial Marine WarningMOB37 min
Oct 26, 1:14 PM CDTSpecial Marine WarningMOB91 min
Oct 26, 1:50 PM CDTSpecial Marine WarningMOB85 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.